InDigital Latin America Conference II Schedule

Thursday March 16th – Saturday March 18th, 2017

Thursday, March 16th

Vanderbilt BCC Registration

4:30 pm – 6:00 pm

The BCC (Bishop Joseph Johnson Black Cultural Center) is one of our generous sponsors and is located directly behind Buttrick Hall. The registration table will remain open during the Reception 4:30 pm - 6:00 pm.

Vanderbilt BCC Reception

5:00 pm - 6:00 pm

We welcome you to kick off our conference with a spirited catered reception; courtesy of the InDigital conference co-sponsored by MTSU's Center for Popular Music.

Vanderbilt BCC Performances

6:00 pm – 7:30 pm

Pykatire Kayapó is a Kayapó musician from Brazil who writes and performs in both Kayapó and Portuguese. His songs are inspired by traditional Kayapó music fused with Brazilian 'country' music and Brazilian popular music.

Jennifer Aguilera Silva (a.k.a. JAAS Newen) is a Chilean filmmaker and hip-hop artist of Mapuche heritage. Her music emphasizes themes of invocation, life-force, origin, oppression, struggle, and resistance. Her music video *Newen* was screened at the Smithsonian Institution's Native American Film + Video Festival (NAFVF)

Balam Ajpu (Jaguar Warrior) is a Mayan hip hop group from Guatemala. Balam Ajpu often collaborates in public art pieces, such as murals and performances in public urban spaces. Their latest album *Tributo a los 20 Nahuales* [Tribute to the 20 Nauales] showcases many elements continuous with traditional Mayan cosmovision.

Friday, March 17th

Central Library Registration, Coffee & Bagels

Community Room 8:00 am – 12:00 pm

Community Room 9:00 am – 10:35 am

Central Library Speaker Block I

9:00 am, Richard Pace, From Embedded Aesthetics to Media Sovereignty - Situating Indigenous Media in Media Studies

blocks, which conclude at 12:00 pm for the Lunch Break.

The Registration table will remain open through the first two speaker

9:25 am, Elizabeth Weatherford, How Does it Work?: A Brief Look at Indigenous and Indigenist Film and Media in Mexico and Guatemala

9:50 am, Mario Murillo, Walking the World in Indigenous Media -**Reflections on the Participatory Communication Process of Northern** Cauca

10:15 am, 20-minute discussion

10:35 am, 10-minute break

Speaker Block II **Central Library**

Community Room 10:45 am, Ingrid Parra, Women's Way Isn't Weak!: Menire 10:45 am - 12:00 pm Filmmaking in a Kayapó Village

> 11:10 am, Rodrigo Lacerda, Cinema and the Mbya Guarani Way of Life

11:35 am, Paul Worley, Show Don't Tell: Digital Indigenous Storytelling in Mileidy Orozco Domicó's Mu Drua 'My Land'

11:45 am, 20-minute discussion

Lunch Central Library

12:00 pm – 1:30 pm

Community Room Please join us for a catered lunch break in the central Library's **Community Room.**

Kayapó Film Screening, Songs and Roundtable Discussion

Central Library

1:30 pm, Kayapó filmmakers will be screening selections of their work

2:00 pm, Songs by Pykatrie Kayapó.

Community Room 1:30 pm - 3:00 pm

2:30 pm, Roundtable discussion about Kayapó media making.

3:00 pm, 10-minute break

Central Library Speaker Block IV

Community Room 3:10 pm – 5:15 pm **3:10 pm,** Laura Zanotti, *Making Kin, Making Media: Collaborative Anthropology and Indigenous Self-determination*

3:35 pm, Emily Colon, *Kayapó Film, Alliance, and the Struggle for Self-Determination*

4:00 pm, Diego Soares, *The Translation-Transformation of Audio-Visual Technology by the Kayapó of Pará: Is a "Mebêngôkre Cinema" Possible?*

4:20 pm, 10-minute break

4:30 pm, Rafael Galvão and Glenn H. Shepard Jr., *The Kayapó Media Project, the Association for Protected Forests, and the Struggle for Media Sovereignty*

4:50 pm, 20-minute Discussion

5:15 pm, 45-minute break with refreshments

Keynote: Amalia Córdova

Central Library

Community Room 6:00 pm – 7:00pm



Amalia is a filmmaker, curator, and scholar specializing in indigenous film. She is the Latino Curator for Digital and Emerging Media at the Smithsonian Institution's Center for Folklife and Cultural Heritage. For over a decade, she was a Latin American program specialist for the Film + Video Center of the Smithsonian Institution's National Museum of the American Indian in New York City. She has served as Assistant Director of New York

University's Center for Latin American and Caribbean Studies and teaches at NYU's Gallatin School of Individualized Study. She has juried at indigenous film festivals, co-directed three documentary shorts, and co-produces Urban Indians, a web-series. Her publications include essays in *New Documentaries in Latin America* (2014), *Film Festival Yearbook 4: Film Festivals and Activism* (2012) and *Global Indigenous Media* (2008). She holds a Ph.D. in Cinema Studies and an M.A. in Performance Studies from NYU. She is from Santiago, Chile.

Buttrick Hall Dinner

Atrium Please join us in the first floor atrium of Buttrick Hall for a catered dinner. Buttrick Hall is directly across the lawn from the Central Library.

Saturday, March 18th

Central Library Coffee & Bagels

Community Room Will be available at the start of the day's sessions just outside the 10:00 am - 11:00 am Library's Community Room.

Central Library Speaker Block V

Community Room 10:30 am - 11:30 am

10:30 am, Christine Janney, From Wititi to the Jardín del Colca: Visual Media and the Politics of Inclusion in the Arequipeñan Social Imaginary

10:55 am, Philippe Erikson and Valentina Vapnarsky, "SAWA": a collaborative digital documentation project in French Guyana

11:15 am, 20-minute roundtable discussion

11:30 am, 10-minute break

Balam Ajpu & Mayan Hip-Hop **Central Library**

Community Room 11:45 am - 12:40 pm

11:45 am, Balam Ajpu, Presentation on Mayan hip-hop and cosmovision

12:15 pm, 25-minute round table discussion

Central Library Lunch

Community Room 12:40 pm – 1:30 pm

Please join us for a *50-minute* catered lunch break.

Central Library Speaker Block VII

Community Room 1:30 pm - 2:35 pm

1:30 pm, Jamie Shenton, The thin ideal and the kin ideal: foreign media influence and emerging body image dilemmas among Amazonian Kichwa women in Ecuador

1:55 pm, Paul Chilsen & Christine Wells, *Inside Out: Exploring* Amazon Cultures with Film, Music and Responsive Pedagogy

2:15 pm, 20-minute discussion

2:35 pm, 10-minute break

Central Library Mapuche Film and Song

Community Room 2:45 pm – 3:35 pm **2:45 pm,** JAAS Newen & Amalia Córdova, performance, film excerpts, and presentation

3:15 pm, 25-minute roundtable discussion

Central Library Concluding Remarks & Discussion

Community Room 3:45 pm – 4:45 pm **Elizabeth Weatherford** is the founder and former director of the Film and Video Center of the Smithsonian National Museum of the American Indian and of its Native American Film + Video Festival (which was produced in New York City from 1979-2011). In 2000 she launched an innovative bilingual website, Native Networks/Redes Indigenas, for which she was the executive editor. Materials developed include a catalog of nearly 800 productions screened at NMAI, profiles of filmmakers and actors, articles about indigenous media, and a guide to indigenous media organizations and film festivals. Many of these features are now available at nmai.si.edu/explore/film-media. Her new organization, Indigenous Media Initiatives, provides support services for film and media productions, archives, and programming. Among her major interests are works by indigenous women and works in Native languages. She is part of the team that has developed an international partnership for promoting indigenous film at the European Film Marketplace of the Berlin International Film Festival. She is on the board of the PBS affiliate Vision Maker Media, and is an active member of the Association of Tribal Archives, Libraries and Museums (ATALM). Ms. Weatherford is currently writing about the practice and impact of indigenous film and film festivals on community members and nonindigenous audiences.

3:45 pm, Elizabeth Weatherford will provide closing comments for the conference and lead discussions about the future of Indigenous Media in Latin America.

4:15 pm, Concluding 30-minute discussion